Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 235, NWS Springfield, MO

September 30, 2007Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 30, 2007, 7:46 PM CDT for Newton County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2007, 7:46 PM CDT (00:46 UTC)
Expired
Oct 1, 2007, 2:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Newton County, MO

The radar

The Springfield radar (KSGF), 89 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 7:50 PM CDTFLASH FLOODNeosho, MONUMEROUS STREETS FLOODED IN THE CITY OF NEOSHO.
Sep 30, 9:00 PM CDTFLASH FLOODNeosho, MOSEVERAL STREETS FLOODED AND TOTAL RAINFALL OF 3.2 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 010048
FFWSGF
MOC145-010700-
/O.NEW.KSGF.FF.W.0235.071001T0046Z-071001T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT SUN SEP 30 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 200 AM CDT MONDAY.

* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER NEWTON     
  COUNTY.  TWO TO THREE INCHES OF RAIN WILL LIKELY FALL OVER PORTIONS
  OF NEWTON COUNTY...INCLUDING THE CITY OF NEOSHO.  STREET FLOODING 
  TYPICALLY OCCURS IN THE CITY OF NEOSHO WITH THESE TYPES OF 
  THUNDERSTORMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  NEOSHO...DIAMOND...FAIRVIEW...GRANBY...LEAWOOD...SAGINAW...
  SENECA...SHOAL CREEK DRIVE AND SILVER CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3676 9425 3676 9460 3677 9462 3706 9462
      3706 9420 3705 9418 3704 9407 3679 9407
      3676 9408 3675 9424

$$

CRAMER
2 follow-up statements
000 
WGUS73 KSGF 010408
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1107 PM CDT SUN SEP 30 2007

MOC145-010700-
/O.CON.KSGF.FF.W.0235.000000T0000Z-071001T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MO-
1107 PM CDT SUN SEP 30 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NEWTON COUNTY...

AT 1100 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT WATER 
LEVELS WERE RECEDING IN NEOSHO. WHILE RUNOFF HAS ENDED...SOME 
FLOODING MAY CONTINUE ON LOW LYING STREETS IN NEOSHO. 

DO NOT ATTEMPT TO CROSS WATER COVERED ROADS OR LOW WATER CROSSINGS. 


LAT...LON 3676 9425 3676 9460 3677 9462 3706 9462
      3706 9420 3705 9418 3704 9407 3679 9407
      3676 9408 3675 9424
TIME...MOT...LOC 0407Z 180DEG 0KT 3687 9437

$$

FOSTER
000 
WGUS73 KSGF 010651
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
151 AM CDT MON OCT 1 2007

MOC145-010701-
/O.EXP.KSGF.FF.W.0235.000000T0000Z-071001T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MO-
151 AM CDT MON OCT 1 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 AM CDT FOR NEWTON
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3676 9425 3676 9460 3677 9462 3706 9462
      3706 9420 3705 9418 3704 9407 3679 9407
      3676 9408 3675 9424
TIME...MOT...LOC 0651Z 180DEG 0KT 3687 9437

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 6:30 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 30, 6:30 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CDT SUN SEP 30 2007

...SEVERE WEATHER UPDATE...

.UPDATE...

BROKEN LINE OF STRONG TO SEVERE CONVECTION CONTINUES TO PROGRESS
QUICKLY EAST FROM EASTERN KANSAS INTO WESTERN MISSOURI ALONG A AN
ADVANCING COLD FRONT. AXIS OF MODERATE INSTABILITY JUST OF THE FRONT
ALONG WITH SUBSTANTIAL SYNOPTIC SCALE LIFT ASSOCIATED WITH A POTENT
SHORTWAVE TROUGH TRACKING INTO IOWA WERE SUPPORTING THE STORMS.
AMPLE DEEP LAYER SHEAR WAS IN PLACE TO SUPPORT AT LEAST MARGINALLY
SEVERE STORMS WITH STORMS ATTEMPTING TO TAKE ON SUPERCELLULAR
CHARACTERISTICS. THE GREATEST RISK OF SEVERE STORMS WILL OCCUR
THROUGH 8 PM ACROSS SOUTHWEST AND CENTRAL MISSOURI. DAMAGING WINDS
WILL BE THE PRIMARY HAZARD. THE STORMS WILL ENCOUNTER LESS FAVORABLE
CONDITIONS AS THEY PUSH EAST INTO THE OZARKS. WHILE AT LEAST A
SCATTERED LINE OF STORMS WILL PERSIST THROUGH THE OVERNIGHT
HOURS...EXPECT STORM INTENSITY TO GRADUALLY WEAKEN LATER THIS
EVENING.

FOSTER

&&

.DISCUSSION...

MAIN FOCUS WILL CONTINUE TO BE WITH THE QUICK FLOW AND
THUNDERSTORM CHANCES TONIGHT AND AGAIN TUESDAY INTO TUESDAY NIGHT.

SURFACE LOW WAS QUICKLY LIFTING NORTHEAST OVER EASTERN NEBRASKA
EARLY THIS AFTERNOON WITH A TRAILING DRY LINE JUST NOW PUSHING
THROUGH ICT AS OF 19Z. STRONG PRESSURE RISES ALL DAY BEHIND THE
DRY LINE HELPING TO SURGE THE DRY LINE EASTWARD. STORMS QUICKLY
INITIATED ALONG THE BOUNDARY EARLY THIS AFTERNOON OVER
CENTRAL/EASTERN KANSAS AND HAVE ALREADY MERGED INTO A LINEAR
STRUCTURE.

WOULD EXPECT THIS SQUALL LINE TO CONTINUE TO PUSH EAST SOUTHEAST
INTO THE WESTERN CWA TOWARDS 5 TO 7 PM AND CONTINUING TO SHIFT
EAST SOUTHEAST THROUGH THE CWA DURING THE EVENING. BEST CHANCES OF
SEVERE WILL BE FROM 5 TO 9 PM WHEN INSTABILITY WILL BE MAXIMIZED.
18Z SOUNDING OUT OF SPRINGFIELD STILL SHOWS A FAIRLY DRY AIR MASS
HOWEVER IT HAS INCREASED MOISTURE QUITE A BIT OVER THE 12Z RUN.
WHILE INSTABILITY/MOISTURE WILL BE LIMITING FACTORS FOR SEVERE
STORMS THIS EVENING AS THE SQUALL LINE SHIFTS SOUTHEAST INTO THE
AREA...WIND FIELD REMAIN IMPRESSIVE AND WILL HAVE THE POTENTIAL
FOR SEEING SOME DAMAGING THUNDERSTORM WINDS.

DRIER AIR SHOULD QUICKLY PUSH IN BEHIND THE DRY LINE LATER THIS
EVENING AS EVIDENCED BY SURFACE OBS IN CENTRAL/WESTERN KANSAS
TODAY WITH RAPID CLEARING LATER TONIGHT.

QUICK UPPER PATTERN WILL CONTINUE THROUGH THE EARLY PART OF THE
UPCOMING WORK WEEK WITH NEXT SYSTEM MOVING INTO THE AREA TUESDAY
AND TUESDAY NIGHT. MODEL QPF LOOK QUITE IMPRESSIVE AT THIS TIME
BUT WITH QUICKNESS OF SYSTEM HAVE TRIMMED BACK QPF AMOUNTS FROM
WHAT GUIDANCE IS SHOWING FOR NOW. IF TREND CONTINUES
HOWEVER...THIS MIGHT NEED TO BE ADJUSTED UPWARD.
NEVERTHELESS...HAVE INCREASED POPS FOR LATE TUESDAY INTO TUESDAY
EVENING.

LINDENBERG

&&

.AVIATION...

STORMS APPROACHING THE JOPLIN AND SPRINGFIELD TERMINALS WILL BE THE
CONCERN THIS EVENING. THUNDERSTORMS WILL APPROACH JOPLIN BY 7 PM AND
SPRINGFIELD BY 9 PM. GUSTY SOUTH TO SOUTHWEST WINDS UP TO 30 MPH
WILL CONTINUE AHEAD OF THE STORMS WITH HIGHER GUSTS AROUND 35 KTS
POSSIBLE IN THE STORMS. WINDS WILL SHIFT TO THE WEST AND NORTHWEST
AS THE STORMS EXIT TO THE EAST. VFR CONDITIONS WILL PREVAIL FROM
LATE TONIGHT INTO MONDAY.

FOSTER
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 30, 12:57 PM CDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT SUN SEP 30 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED THUNDERSTORMS WITH WIND GUSTS OVER 60 MPH AND HAIL TO
 THE SIZE OF QUARTERS.

  AREAS AFFECTED AND TIMING:

 THE SEVERE THUNDERSTORM THREAT WILL AFFECT AREAS MAINLY NORTH
 AND WEST OF THE INTERSTATE 44 CORRIDOR FROM AROUND 3 PM THROUGH
 9 PM.

  DISCUSSION:
 A STRONG STORM SYSTEM WAS LOCATED ACROSS EASTERN NEBRASKA EARLY
 THIS AFTERNOON WITH A DRY LINE EXTENDING SOUTH OF THE LOW INTO
 CENTRAL KANSAS. MUCH HIGHER DEW POINTS HAVE SURGED NORTHWARD
 THIS MORNING INTO EASTERN OKLAHOMA AHEAD OF THE DRY LINE HELPING
 TO MOISTEN UP AND DESTABILIZE THE LOWER ATMOSPHERE. STRONG TO
 SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE
 THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
 SEVERE WEATHER HAZARDS EXPECTED. DUE TO THE AMOUNT OF WIND SHEAR
 AVAILABLE IN THE ATMOSPHERE...AN ISOLATED TORNADO CAN NOT BE
 RULED OUT... MAINLY OVER EASTERN KANSAS AND WEST CENTRAL
 MISSOURI.

 THE DRY LINE IS EXPECTED TO QUICKLY PUSH EAST THROUGH THE
 MISSOURI OZARKS AND SOUTHEAST KANSAS THIS EVENING WITH QUICK
 CLEARING EXPECTED BEHIND THE DRY LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 ANOTHER STORM SYSTEM WILL APPROACH THE AREA DURING THE MIDDLE OF
 NEXT WORK WEEK BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS
 TO THE AREA TUESDAY AND TUESDAY NIGHT. STRONG STORMS COULD BE
 POSSIBLE WITH THIS SYSTEM...HOWEVER THE EXACT TRACK AND TIMING
 IS STILL IN QUESTION AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON
 ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI AND FURTHER
 EAST DURING THE EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Sep 30, 7:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     2 NE WEST MINERAL       37.30N 94.90W
09/30/2007                   CHEROKEE           KS   LAW ENFORCEMENT

            TREE DOWN OVER SPORTSMANS PIT ROAD.

&&

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:02 PM CDTSevere Thunderstorm WarningSGFNewton73 min
Sep 30, 8:07 PM CDTTornado WarningSGFPolk38 min
Sep 30, 9:21 PM CDTSevere Thunderstorm WarningSGFChristian, Taney42 min
Sep 30, 9:48 PM CDTSevere Thunderstorm WarningSGFDouglas57 min

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.